Texas, 2020

High Wind in Texas, November 14, 2020

November 14, 2020 · NWS MAF · 2 events in 2 counties and zones

A quick moving upper level trough moved into the Northern Rockies and plains states. Strong winds on the southern periphery of the trough affected the higher elevations of the Guadalupe Mountains in Texas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A quick moving upper level trough moved into the Northern Rockies and plains states. Strong winds on the southern periphery of the trough affected the higher elevations of the Guadalupe Mountains in Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 14, 3:09 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Nov 14, 3:09 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
309 AM CST Sat Nov 14 2020

.DISCUSSION...
Axis of upper trough moving across Mexico will merge with a stronger
trough swinging across the Rockies to produce windy conditions for
the area today.  As the trough moves east weak ridging will build
across the Western US early next week before a West Coast trough mid
to late week displaces the ridge eastward.

Looking at a high wind event for the mountains today as the trough
moves across.  Have upgraded the High Wind Watch for the Guadalupe
and Delaware Mountains today to a warning. Also based on 700 mb wind
of up to 45kts and 850mb wind of 30kts across SE NM, the Upper Trans
Pecos, and the Northwest Permian Basin have added a Wind Advisory
for those areas.

As of 08z low clouds cover the Permian Basin and parts of the Lower
Trans Pecos... these will erode from west to east as drier air
pushes in.  After yesterdays cool and cloudy conditions today will
be a big change as sunny skies and a warm west wind drives
temperatures back into the mid 70s to mid 80s.  This evening a weak
frontal boundary will sag into the region as a surface ridge builds
south knocking temps Sunday back to near normal.  The wind will
return to the south by late Sunday resulting in above normal temps
in the 70s again for Monday.  The rest of the week will remain warm
with above normal temperatures.  The next front is not expected
until next Saturday night.

&&

.FIRE WEATHER...
Gusty, westerly winds are expected today across Southeast New Mexico
and West Texas. These west winds will result in above normal
temperatures and will contribute to further drying of the fuels.
Minimum relative humidity values of 15 percent or less will be
widespread across the area. Winds of 20 mph or more will also be
widespread across the area with the highest wind speeds generally
along and west of the Upper Trans Pecos as well as in northern Lea
County. RFTI values of 3 to 6 will be present today across Southeast
New Mexico and Culberson County eastward to Reeves County and the
western and northwestern Permian Basin. ERC values across these
areas will generally be 50 to 89 percent. This allowed for an
issuance of a Red Flag Warning across the above mentioned area for
this afternoon. Conditions improve on Sunday with lower wind speeds
and cooler temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     82  38  65  42 /   0   0   0   0
Carlsbad                       80  36  67  34 /   0   0   0   0
Dryden                         89  49  72  44 /   0   0   0   0
Fort Stockton                  83  43  69  43 /   0   0   0   0
Guadalupe Pass                 69  40  64  46 /   0   0   0   0
Hobbs                          78  34  65  36 /   0   0   0   0
Marfa                          74  30  69  31 /   0   0   0   0
Midland Intl Airport           82  37  67  40 /   0   0   0   0
Odessa                         83  37  67  39 /   0   0   0   0
Wink                           84  35  69  36 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 6 PM MST this evening for
     Chavez Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     Wind Advisory from 8 AM this morning to 5 PM MST this afternoon
     for Central Lea County-Eddy County Plains-Northern Lea
     County-Southern Lea County.

     High Wind Warning from 8 AM this morning to 5 PM MST this
     afternoon for Guadalupe Mountains of Eddy County.

TX...Red Flag Warning from 1 PM CST /noon MST/ this afternoon to 7 PM
     CST /6 PM MST/ this evening for Andrews-Dawson-Eastern
     Culberson County-Gaines-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Loving-Reeves County
     Plains-Ward-Winkler.

     Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for Andrews-Dawson-Eastern Culberson County-Gaines-Loving-
     Reeves County Plains-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     High Wind Warning from 8 AM this morning to 5 PM MST this
     afternoon for Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains.

&&

80/72
Hazardous weather outlook, Nov 14, 3:24 AM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
324 AM CST Sat Nov 14 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-150930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
324 AM CST Sat Nov 14 2020 /224 AM MST Sat Nov 14 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

High winds are expected this morning and afternoon in the Guadalupe
and Delaware Mountains. A High Wind Warning is in effect.

A Wind Advisory is in effect for Culberson and Reeves Counties, the
Southeast New Mexico plains, and the western and northwest Permian
Basin.

Critical fire weather conditions are expected this afternoon across
eastern portions of Culberson County, Reeves County, the Guadalupe
and Delaware Mountains, the Southeast New Mexico plains, and western
and northwestern portions of the Permian Basin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
November 14, 4:38 AM CST to 2:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
November 14, 7:51 AM CST to 4:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929876, 929877.